California, 2011Heavy Snow in California, March 22 to 25, 2011
March 22 to 25, 2011 · NWS MFR · 3 events in 3 counties and zones
The third in a series of winter snow storms struck northern California on this date. The snow levels were a bit higher with this storm and the only populated area that saw significant snow was the Mount Shasta City area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third in a series of winter snow storms struck northern California on this date. The snow levels were a bit higher with this storm and the only populated area that saw significant snow was the Mount Shasta City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 22, 2:00 PM PST, 5 hours earlier.
Area forecast discussion, Mar 22, 2:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT TUE MAR 22 2011
.SHORT TERM...RADAR AND SATELLITE IMAGERY SHOW CONTINUING LIGHT
SHOWERS FROM THE CASCADES EAST THIS AFTERNOON...ESPECIALLY OVER
NORTHEASTERN SISKIYOU AND SOUTHERN KLAMATH COUNTIES. SHOWERS WILL
DECREASE LATE THIS AFTERNOON INTO EARLY EVENING.
THEN...A LOW MOVES TOWARDS THE NORTHERN CALIFORNIA COAST TONIGHT. THIS
LOW IS CURRENTLY NEAR 38N 127W. MODELS CONTINUE TO SHOW THAT THIS
LOW WILL MOVE EAST NORTHEAST TO THE NORTHERN CALIFORNIA COAST THIS
EVENING AND TONIGHT THEN MOVE NORTHWARD ALONG THE SOUTHERN OREGON
COAST WEDNESDAY. SATELLITE IMAGERY IS BEGINNING TO SHOW SOME
COLDER TOPS DEVELOPING AROUND THE LOW. THE 12Z MODELS DID BACK OFF
ON THE PRECIPITATION A BIT...MOST OF WHICH IS CONCENTRATED NEAR
MOUNT SHASTA. THE NAM 12Z AND 18Z RUNS STILL INDICATE AROUND THREE
QUARTERS OF AN INCH TO AN INCH OF PRECIPITATION NEAR MOUNT SHASTA
FROM TONIGHT THROUGH WEDNESDAY MORNING AS A SOUTHERLY LOWER LEVEL
JET FEEDS MOISTURE INTO THE AREA. THIS IS EXPECTED TO BRING SNOW
ACCUMULATIONS OF 6 TO 12 INCHES TO THE MOUNT SHASTA AREA WITH SNOW
BEGINNING THIS EVENING AND INCREASING OVERNIGHT INTO TOMORROW
MORNING. WINTER STORM WARNINGS ARE IN EFFECT FOR ZONES 82 AND 83.
ELSEWHERE EXPECT MAINLY LIGHT PRECIPITATION WITH THIS SYSTEM. SNOW
LEVELS ARE EXPECTED TO RANGE BETWEEN 2500 TO 3000 FEET TONIGHT
INTO WEDNESDAY MORNING...RISING TO NEAR 3500 FEET WEDNESDAY
AFTERNOON. ALSO...AS THE LOW MOVES ALONG THE SOUTHERN OREGON COAST
WEDNESDAY AFTERNOON THOUGH...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN OREGON. MODELS ARE
SHOWING SOME WEAK INSTABILITY AND COLD AIR ALOFT ACROSS THE AREA.
THERE IS NO SIGNIFICANT BREAK IN THE WEATHER...AS WEDNESDAY NIGHT
AND THURSDAY A SECOND LOW WILL MOVE TOWARDS THE COAST. THIS LOW
IS FORECAST TO BRING MORE MOISTURE INTO THE CWA...ESPECIALLY FOR
SISKIYOU COUNTY WITH THE FOCUS AGAIN ON MOUNT SHASTA AREA. THE NAM
SHOWS A 70 KT JET AT 800 MB FEEDING MOISTURE INTO THE MOUNT
SHASTA AREA THURSDAY MORNING INTO THURSDAY AFTERNOON. ALSO WESTERN
SISKIYOU MAY SEE MODERATE TO HEAVY PRECIPITATION. OTHER AREAS OF
THE CWA WILL MAINLY SEE LIGHT TO MODERATE PRECIPITATION. SNOW
LEVELS DURING THIS TIME ARE EXPECTED BETWEEN 2500 TO 3500 FEET.
ALSO OF CONCERN WILL BE THE POTENTIAL FOR THUNDERSTORMS THURSDAY
AFTERNOON AS THE LOW MOVES ALONG THE SOUTHERN OREGON COAST. MODELS
SHOW SOME INSTABILITY AS WELL AS A SIGNIFICANT COLD POOL ALOFT AS
WELL AS DECENT LAPSE RATES...THIS MAY CONTRIBUTE TO POTENTIAL
THUNDERSTORM DEVELOPMENT. ANY THUNDERSTORMS THAT DEVELOP COULD
BRING GUSTY WINDS AND SMALL HAIL. LASTLY...THE NAM AND GFS ALSO
INDICATE SOME STRONG GUSTY SOUTHERLY WINDS ARE POSSIBLE THURSDAY
WITH THIS LOW. THE NAM IS THE STRONGER OF THE TWO MODELS AND IS
SHOWING A 700 MB SOUTHERLY JET OF 50 TO 65 MPH DURING THE DAY
THURSDAY. THIS COMBINED WITH A 5 TO 6 MB PRESSURE GRADIENT BETWEEN
MEDFORD AND REDDING MAY BRING STRONG GUSTY WINDS INTO THE SHASTA
VALLEY. BREEZY AND GUSTY WINDS ARE ALSO EXPECTED EAST OF THE
CASCADES THURSDAY. IN THE ROGUE VALLEY...SOME GUSTY WINDS ARE ALSO
POSSIBLE AS WINDS ALOFT INCREASE AND BECOME SOUTHEAST THURSDAY MORNING
INTO THURSDAY AFTERNOON.
.LONG TERM...LITTLE CHANGE TO THE COOL AND ACTIVE PATTERN SATURDAY
THROUGH TUESDAY. A SERIES OF SHORT WAVES MOVING QUICKLY ACROSS THE
EAST PACIFIC WILL MOVE INLAND ABOUT EVERY 36 HOURS OR SO. EACH FRONT
WILL PRODUCE WIDESPREAD PRECIPITATION FROM THE COAST TO THE CASCADES
WITH LESSER AMOUNTS FURTHER EAST OF THE CASCADES. SNOW LEVELS
THROUGH MOST OF THE PERIOD WILL RANGE 3000 TO 4000 FEET. RH
&&
.AVIATION...ISOLATED SHOWERS ARE OVER THE AREA...MAINLY EAST OF
THE CASCADES. VFR CONDITIONS EXPECTED THROUGH THIS AFTERNOON
EXCEPT FOR ISOLATED MOUNTAIN OBSCURATIONS EAST OF THE CASCADES.
BEGINNING THIS EVENING BETWEEN 03Z AND 06Z...EXPECT WIDESPREAD
MVFR CIGS AND AREAS OF IFR CIGS AND VISIBILITIES TO DEVELOP IN
SOUTHERN AND EASTERN SISKIYOU COUNTY...INCLUDING KMHS...AND
CONTINUING THROUGH WEDNESDAY MORNING. ELSEWHERE...EXPECT VFR
CONDITIONS WITH AREAS OF MVFR CIGS ALONG THE COAST IN MODERATE
RAIN AND INLAND FROM THE CASCADES EAST IN SNOW SHOWERS. MAINLY
VFR WITH AREAS OF MVFR CIGS IS EXPECTED WEDNESDAY AFTERNOON...WITH
MVFR CIGS CONCENTRATED NEAR KMHS AND FROM THE CASCADES EAST. AREAS
OF MOUNTAIN OBSCURATIONS ARE ALSO EXPECTED TONIGHT THROUGH
WEDNESDAY AFTERNOON WITH WIDESPREAD MOUNTAIN OBSCURATIONS NEAR
KMHS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR CAZ081.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT ABOVE 3000 FEET FOR CAZ080.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM PDT FRIDAY
ABOVE 3000 FEET FOR CAZ082.
WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 AM PDT FRIDAY
FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM PDT SUNDAY
FOR PZZ350-356-370.
GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT
FOR PZZ376.
HAZARDOUS SEAS WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT WEDNESDAY
FOR PZZ376.
CCHazardous weather outlook, Mar 22, 4:36 PM PST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
536 PM PDT TUE MAR 22 2011
CAZ083-241100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECTIVE FROM 8 PM TONIGHT
THROUGH 5 AM PDT FRIDAY. PLEASE SEE LATEST WARNING MESSAGE FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM WARNING CONTINUES UNTIL 5 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-241100-
SOUTH CENTRAL SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED ABOVE 3000 FEET EFFECTIVE
FROM 8 PM TONIGHT THROUGH 5 AM PDT FRIDAY. PLEASE SEE LATEST
WARNING MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM WARNING CONTINUES UNTIL 5 AM PDT FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-241100-
WESTERN SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 3000
FEET AND REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY. PLEASE SEE
LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-241100-
CENTRAL SISKIYOU COUNTY-
536 PM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. PLEASE SEE THE LATEST WATCH MESSAGE FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OR
Heavy Snow, South Central Siskiyou County
- When
- March 22, 7:00 PM PST to March 25, 4:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The cooperative observer at Mt. Shasta City reported 21.0 inches of snow in 24 hours ending at 24/1900 PST, then another 15.0 inches of snow in 24 hours ending at 25/1900 PST. A spotter SSE Mount Shasta reported 7.0 inches of snow in 8.5 hours ending at 24/1030 PST, then another 5.5 inches in 4.25 hours ending at 24/1445 PST, then another 5.0 inches in 5.5 hours ending at 24/2030 PST, then another 8.5 inches in 11 hours ending at 25/0730 PST for a grand total of 26.0 inches. A spotter 6ENE Mount Shasta reported 8.0 inches of snow overnight ending at 23/1200 PST. A spotter 6NW Mount Shasta reported 8.0 inches of snow in 11 hours ending at 24/0700 PST. A spotter 4SW Weed reported 14.0 inches of snow in 17 hours ending at 24/0700 PST, then another 10.5 inches of snow in 6 hours ending at 24/1300 PST, then another 7.0 inches of snow in 18 hours ending at 25/0700 PST for a grand total of 31.5 inches. A spotter 1W Mount Shasta reported 12.0 inches of snow in 12 hours ending at 24/1000 PST. A spotter ESE Mount Shasta reported 12.0 inches of snow in 12 hours ending at 24/1100 PST. A spotter 1W Mount Shasta reported 24.0 inches of snow in 21 hours ending at 25/0700 PST. A spotter 6NW Mount Shasta reported 10.0 inches of snow in 12 hours ending at 25/0800 PST.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- March 22, 7:00 PM PST to March 25, 4:00 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter S Tennant reported 12.0 inches of snow overnight and in the morning ending at 23/1100 PST. A spotter N Tennant reported 12.0 inches of snow in 19 hours ending at 23/1800 PST, then another 7.5 inches of snow in 7.5 hours ending at 25/0630 PST.
Heavy Snow, Western Siskiyou County
- When
- March 22, 7:00 PM PST to March 25, 4:00 AM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- RAWS
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Snow levels stayed above populated areas in CAZ080 during this storm, but based on numerous heavy snow reports in adjacent CAZ082 and heavy rain reported in CAZ080, it is assumed that heavy snow fell at higher elevations in CAZ080. 3.96 inches of rain in 48 hours ending at 25/0400 PST fell at the Scott Mountain Near Callahan RAWS.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280917, 280919, 280921.